People who take Ativan (lorazepam) may feel sedated, as though they could drop off to sleep at any moment. This side effect could take hold in almost anyone, including people who take small doses of this drug as part of a therapeutic program for addiction. But people who abuse this drug might take doses that are much higher than those taken by people who are under the care of a doctor. It’s possible that people like this could take amounts that are so large that they cause an overdose.
What an Ativan Overdose Looks Like
People who take Ativan alone, without adding any other addictive substance into the mix, rarely face a life-threatening overdose risk, according to an article produced by Medscape. But they might develop a variety of other serious symptoms, including:
This syndrome can be treated in the hospital, but people who don’t get this kind of help might face all sorts of environmental hazards due to their intoxication. They might wander into the path of oncoming traffic, for example, or slip behind the wheel of a car and get into an accident. They might also fall asleep while bathing and drown, or become victims of violent acts while they’re unconscious.
The Dangers of Mixing
Many people who take Ativan on an addictive basis add in other substances of abuse, including alcohol, opiates and cocaine. They might sip alcohol in combination with Ativan in order to augment a feeling of relaxation or to ameliorate symptoms of withdrawal that might begin to set in when alcohol begins to leave a person’s bloodstream. People who use opiates might also enjoy Ativan, as it can help to reduce symptoms of paranoia that sometimes take hold with an opiate like heroin or Vicodin.
Mixing like this has been associated with overdoses that are severe and life-threatening. For example, in a study quoted by the National Treatment Agency for Substance Misuse, researchers found that the risk of a fatal heroin overdose was 2.4 times greater in people who had a history of benzodiazepine abuse, when compared to heroin abusers who didn’t add in drugs like Ativan.
Mixing one sedative drug with another means reinforcing the effect that these substances can have on the body, and it makes treatment just a little harder. Some therapies given in emergency rooms work on one substance but not another, and sometimes it’s difficult for medical professionals to know just what someone has taken when that person arrives in the emergency room asleep or unresponsive. Moments of delay, needed in order for experts to run tests for drugs, could lead to death.
The Bottom Line
Anyone who abuses Ativan is at risk for an overdose. The substance is simply powerful, and its effects on the human body are difficult to control or tame. Sometimes people emerge from an overdose just feeling ill, but sometimes people don’t emerge from these episodes at all.
If someone you love is abusing Ativan, these statistics should motivate you to reach out, take action and get help. We can be a valuable resource. At Michael’s House, we specialize in helping people who have addictions, and we can help you to hold an intervention and get the person you love into care. Please call us, and we’ll tell you more.
Speak with an Admissions Coordinator 760-548-4032